Try it
Pharmacology · Pharmacokinetics: high extraction drugs
Sample itemA patient with severe congestive heart failure is given a standard lignocaine infusion for ventricular arrhythmia and develops confusion and seizures. What is the best explanation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Reduced hepatic blood flow lowers the clearance of this high extraction drug
Lignocaine has a high hepatic extraction ratio, so its clearance is limited by liver blood flow rather than enzyme activity. In heart failure hepatic perfusion falls and clearance drops, so a usual infusion rate causes toxic levels. The dose must be reduced.
Option by option
A. Increased volume of distribution lowered the plasma concentration
A larger distribution volume would lower, not raise, plasma concentration.
B. Reduced plasma albumin increased free drug only
Albumin binding changes matter little for a flow-limited drug and do not explain the accumulation.
C. Induced hepatic enzymes lowered its metabolism
Enzyme induction would increase clearance, not reduce it.
D. Reduced hepatic blood flow lowers the clearance of this high extraction drug (correct)
Correct. Flow-limited clearance falls when hepatic perfusion falls, and the drug accumulates.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?